May 2018, 17(3): 923-957. doi: 10.3934/cpaa.2018046

Initial-boundary value problems for the coupled modified Korteweg-de Vries equation on the interval

1. 

School of Mathematics and Institute of Mathematical Physics, China University of Mining and Technology, Xuzhou 221116, People's Republic of China

2. 

Department of Applied Mathematics and Theoretical Physics, University of Cambridge, Cambridge CB3 0WA, United Kingdom

* Corresponding author: Shou-Fu Tian

Received  September 2017 Revised  September 2017 Published  January 2018

Fund Project: This work was supported by the Fundamental Research Fund for the Central Universities under the Grant No. 2017XKQY101

In this paper, we study the initial-boundary value problems of the coupled modified Korteweg-de Vries equation formulated on the finite interval with Lax pairs involving $3× 3$ matrices via the Fokas method. We write the solution in terms of the solution of a $3× 3$ Riemann-Hilbert problem. The relevant jump matrices are explicitly expressed in terms of the three matrix-value spectral functions $s(k)$, $S(k)$, and $S_{L}(k)$, which are determined by the initial values, boundary values at $x = 0$, and at $x = L$, respectively. Some of the boundary values are known for a well-posed problem, however, the remaining boundary data are unknown. By using the so-called global relation, the unknown boundary values can be expressed in terms of the given initial and boundary data via a Gelfand-Levitan-Marchenko representation.

Citation: Shou-Fu Tian. Initial-boundary value problems for the coupled modified Korteweg-de Vries equation on the interval. Communications on Pure & Applied Analysis, 2018, 17 (3) : 923-957. doi: 10.3934/cpaa.2018046
References:
[1]

M. J. Ablowitz and A. S. Fokas, Introduction and Applications of Complex Variables, Cambridge University Press, second edition, 2003.

[2]

A. Boutet de MonvelA. S. Fokas and D. Shepelsky, Integrable nonlinear evolution equations on a finite interval, Commun. Math. Phys., 263 (2006), 133-172.

[3]

A. Boutet de MonvelA. S. Fokas and D. Shepelsky, The mKDV equation on the half-line, J. Inst. Math. Jussieu, 3 (2004), 139-164.

[4]

G. Biondini and G. Hwang, Initial-boundary-value problems for discrete evolution equations: discrete linear Schrödinger and integrable discrete nonlinear Schrödinger equations, Inverse Problems, 24 (2008), 065011.

[5]

A. ConstantinV. S Gerdjikov and R. Ivanov, Inverse scattering transform for the Camassa-Holm equation, Inverse Problems, 22 (2006), 2197-2207.

[6]

A. Constantin and R. Ivanov, Dressing method for the Degasperis-Procesi equation, Stud. Appl. Math., 138 (2017), 205-226.

[7]

A. S. Fokas, A unified transform method for solving linear and certain nonlinear PDEs, Proc. R. Soc. Lond. A, 453 (1997), 1411-1443.

[8]

A. S. Fokas, Integrable nonlinear evolution equations on the half-line, Commun. Math. Phys., 230 (2002), 1-39.

[9]

A. S. Fokas, A unified approach to boundary value problems, in CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, 2008.

[10]

A. S. Fokas and A. R. Its, An initial-boundary value problem for the Korteweg-de Vries equation, Math. Comput. Simul., 37 (1994), 293-321.

[11]

A. R. Fokas and B. Pelloni, The solution of certain initial boundary-value problems for the linearized Korteweg-deVries equation, Proc. R. Soc. Lond. A, 454 (1998), 645-657.

[12]

A. S. Fokas and A. R. Its, The linearization of the initial-boundary value problem of the nonlinear Schrödinger equation, SIAM J. Math. Anal., 27 (1996), 738-764.

[13]

A. S. Fokas and A. R. Its, The nonlinear Schrödinger equation on the interval, J. Phys. A: Math. Theor., 37 (2004), 6091-6114.

[14]

A. S. FokasA. R. Its and L. Y. Sung, The nonlinear Schrödinger equation on the half-line, Nonlinearity, 18 (2005), 1771-1822.

[15]

A. S. Fokas and J. Lenells, The unified method: Ⅰ. Nonlinearizable problem on the half-line, J. Phys. A: Math. Theor., 45 (2012), 195201.

[16]

C. S. GardenerJ. M. GreeneM. D. Kruskal and R. M. Miura, Methods for solving the Korteweg-de Vries equation, Phys. Rev. Lett., 19 (1967), 1095-1097.

[17]

X. G. GengH. Liu and J. Zhu, Initial-boundary value problems for the coupled nonlinear Schrödinger equation on the half-line, Stud. Appl. Math., 135 (2015), 310-346.

[18]

X. G. GengY. Y. Zhai and H. H. Dai, Algebro-geometric solutions of the coupled modified Korteweg-de Vries hierarchy, Adv. Math, 263 (2014), 123-153.

[19]

R. Hirota, Molecule solutions of coupled modified KdV equations, J. Phys. Soc. Japan, 66 (1997), 2530-2.

[20]

M. Iwao and R. Hirota, Soliton solutions of a coupled modified KdV equations, J. Phys. Soc. Japan, 66 (1997), 577-88.

[21]

Y. Kurylev and M. Lassas, Inverse problems and index formulae for Dirac operators, Adv. Math., 221 (2009), 170-216.

[22]

P. D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Commun. Pure Appl. Math., 21 (1968), 467-490.

[23]

J. Lenells and A. S. Fokas, An integrable generalization of the nonlinear Schrödinger equation on the half-line and solitons, Inverse problems, 25 (2009), 115006.

[24]

J. Lenells and A. S. Fokas, The unified method: Ⅱ. NLS on the half-line $t$ -periodic boundary conditions, J. Phys. A: Math. Theor., 45 (2012), 195202.

[25]

J. Lenells and A. S. Fokas, The unified method: Ⅲ. Nonlinearizable problem on the interval, J. Phys. A: Math. Theor., 45 (2012), 195203.

[26]

J. Lenells, Initial-boundary value problems for integrable evolution equations with $3× 3$ Lax pairs, Physica D: Nonlinear Phenomena, 241 (2012), 857-875.

[27]

J. Lenells, The Degasperis-Procesi equation on the half-line, Nonlinear Anal., 76 (2013), 122-139.

[28]

W. X. Ma and R. G. Zhou, Adjoint symmetry constraints leading to binary nonlinearization, J. Nonlinear Math. Phys., 9 (2002), 106-126.

[29]

B. Pelloni and D. A. Pinotsis, The elliptic sine-Gordon equation in a half plane, Nonlinearity, 23 (2010), 77-88.

[30]

B. Pelloni, Advances in the study of boundary value problems for nonlinear integrable PDEs, Nonlinearity, 28 (2015), R1-R38.

[31]

S. F. Tian, Initial-boundary value problems for the general coupled nonlinear Schrödinger equations on the interval via the Fokas method, J. Differential Equations, 262 (2017), 506-558.

[32]

S. F. Tian, The mixed coupled nonlinear Schrödinger equation on the half-line via the Fokas method, Proc. R. Soc. Lond. A, 472 (2016), 20160588.

[33]

S. F. Tian, Initial-boundary value problemsof the coupled modified Korteweg-de Vries equation on the half-line via the Fokas method, J. Phys. A: Math. Theor., 50 (2017), 395204.

[34]

S. F. Tian and T. T. Zhang, Long-time asymptotic behavior for the Gerdjikov-Ivanov type of derivative nonlinear Schrödinger equation with time-periodic boundary conditon, Proc. Amer. Math. Soc.. DOI: https://doi.org/10.1090/proc/13917

[35]

T. Tsuchida and M. Wadati, The coupled modified Korteweg-de Vries equations, J. Phys. Soc. Japan, 67 (1998), 1175-1187.

[36]

J. Xu and E. G. Fan, The unified transform method for the Sasa-Satsuma equation on the half-line, Proc. R. Soc. London A, 469 (2013), 20130068.

[37]

J. Xu and E. G. Fan, The three wave equation on the half-line, Phys. Lett. A, 378 (2014), 26-33.

[38]

J. Xu and E. G. Fan, Initial-boundary value problem for integrable nonlinear evolution equation with $3×3$ Lax pairs on the interval, Stud. Appl. Math., 136 (2016), 321-354.

[39]

B. Xue, F. Li and G. Yang, Explicit solutions and conservation laws of the coupled modified Korteweg-de Vries equation, Phys. Scr., 90 (2015), 085204.

show all references

References:
[1]

M. J. Ablowitz and A. S. Fokas, Introduction and Applications of Complex Variables, Cambridge University Press, second edition, 2003.

[2]

A. Boutet de MonvelA. S. Fokas and D. Shepelsky, Integrable nonlinear evolution equations on a finite interval, Commun. Math. Phys., 263 (2006), 133-172.

[3]

A. Boutet de MonvelA. S. Fokas and D. Shepelsky, The mKDV equation on the half-line, J. Inst. Math. Jussieu, 3 (2004), 139-164.

[4]

G. Biondini and G. Hwang, Initial-boundary-value problems for discrete evolution equations: discrete linear Schrödinger and integrable discrete nonlinear Schrödinger equations, Inverse Problems, 24 (2008), 065011.

[5]

A. ConstantinV. S Gerdjikov and R. Ivanov, Inverse scattering transform for the Camassa-Holm equation, Inverse Problems, 22 (2006), 2197-2207.

[6]

A. Constantin and R. Ivanov, Dressing method for the Degasperis-Procesi equation, Stud. Appl. Math., 138 (2017), 205-226.

[7]

A. S. Fokas, A unified transform method for solving linear and certain nonlinear PDEs, Proc. R. Soc. Lond. A, 453 (1997), 1411-1443.

[8]

A. S. Fokas, Integrable nonlinear evolution equations on the half-line, Commun. Math. Phys., 230 (2002), 1-39.

[9]

A. S. Fokas, A unified approach to boundary value problems, in CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, 2008.

[10]

A. S. Fokas and A. R. Its, An initial-boundary value problem for the Korteweg-de Vries equation, Math. Comput. Simul., 37 (1994), 293-321.

[11]

A. R. Fokas and B. Pelloni, The solution of certain initial boundary-value problems for the linearized Korteweg-deVries equation, Proc. R. Soc. Lond. A, 454 (1998), 645-657.

[12]

A. S. Fokas and A. R. Its, The linearization of the initial-boundary value problem of the nonlinear Schrödinger equation, SIAM J. Math. Anal., 27 (1996), 738-764.

[13]

A. S. Fokas and A. R. Its, The nonlinear Schrödinger equation on the interval, J. Phys. A: Math. Theor., 37 (2004), 6091-6114.

[14]

A. S. FokasA. R. Its and L. Y. Sung, The nonlinear Schrödinger equation on the half-line, Nonlinearity, 18 (2005), 1771-1822.

[15]

A. S. Fokas and J. Lenells, The unified method: Ⅰ. Nonlinearizable problem on the half-line, J. Phys. A: Math. Theor., 45 (2012), 195201.

[16]

C. S. GardenerJ. M. GreeneM. D. Kruskal and R. M. Miura, Methods for solving the Korteweg-de Vries equation, Phys. Rev. Lett., 19 (1967), 1095-1097.

[17]

X. G. GengH. Liu and J. Zhu, Initial-boundary value problems for the coupled nonlinear Schrödinger equation on the half-line, Stud. Appl. Math., 135 (2015), 310-346.

[18]

X. G. GengY. Y. Zhai and H. H. Dai, Algebro-geometric solutions of the coupled modified Korteweg-de Vries hierarchy, Adv. Math, 263 (2014), 123-153.

[19]

R. Hirota, Molecule solutions of coupled modified KdV equations, J. Phys. Soc. Japan, 66 (1997), 2530-2.

[20]

M. Iwao and R. Hirota, Soliton solutions of a coupled modified KdV equations, J. Phys. Soc. Japan, 66 (1997), 577-88.

[21]

Y. Kurylev and M. Lassas, Inverse problems and index formulae for Dirac operators, Adv. Math., 221 (2009), 170-216.

[22]

P. D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Commun. Pure Appl. Math., 21 (1968), 467-490.

[23]

J. Lenells and A. S. Fokas, An integrable generalization of the nonlinear Schrödinger equation on the half-line and solitons, Inverse problems, 25 (2009), 115006.

[24]

J. Lenells and A. S. Fokas, The unified method: Ⅱ. NLS on the half-line $t$ -periodic boundary conditions, J. Phys. A: Math. Theor., 45 (2012), 195202.

[25]

J. Lenells and A. S. Fokas, The unified method: Ⅲ. Nonlinearizable problem on the interval, J. Phys. A: Math. Theor., 45 (2012), 195203.

[26]

J. Lenells, Initial-boundary value problems for integrable evolution equations with $3× 3$ Lax pairs, Physica D: Nonlinear Phenomena, 241 (2012), 857-875.

[27]

J. Lenells, The Degasperis-Procesi equation on the half-line, Nonlinear Anal., 76 (2013), 122-139.

[28]

W. X. Ma and R. G. Zhou, Adjoint symmetry constraints leading to binary nonlinearization, J. Nonlinear Math. Phys., 9 (2002), 106-126.

[29]

B. Pelloni and D. A. Pinotsis, The elliptic sine-Gordon equation in a half plane, Nonlinearity, 23 (2010), 77-88.

[30]

B. Pelloni, Advances in the study of boundary value problems for nonlinear integrable PDEs, Nonlinearity, 28 (2015), R1-R38.

[31]

S. F. Tian, Initial-boundary value problems for the general coupled nonlinear Schrödinger equations on the interval via the Fokas method, J. Differential Equations, 262 (2017), 506-558.

[32]

S. F. Tian, The mixed coupled nonlinear Schrödinger equation on the half-line via the Fokas method, Proc. R. Soc. Lond. A, 472 (2016), 20160588.

[33]

S. F. Tian, Initial-boundary value problemsof the coupled modified Korteweg-de Vries equation on the half-line via the Fokas method, J. Phys. A: Math. Theor., 50 (2017), 395204.

[34]

S. F. Tian and T. T. Zhang, Long-time asymptotic behavior for the Gerdjikov-Ivanov type of derivative nonlinear Schrödinger equation with time-periodic boundary conditon, Proc. Amer. Math. Soc.. DOI: https://doi.org/10.1090/proc/13917

[35]

T. Tsuchida and M. Wadati, The coupled modified Korteweg-de Vries equations, J. Phys. Soc. Japan, 67 (1998), 1175-1187.

[36]

J. Xu and E. G. Fan, The unified transform method for the Sasa-Satsuma equation on the half-line, Proc. R. Soc. London A, 469 (2013), 20130068.

[37]

J. Xu and E. G. Fan, The three wave equation on the half-line, Phys. Lett. A, 378 (2014), 26-33.

[38]

J. Xu and E. G. Fan, Initial-boundary value problem for integrable nonlinear evolution equation with $3×3$ Lax pairs on the interval, Stud. Appl. Math., 136 (2016), 321-354.

[39]

B. Xue, F. Li and G. Yang, Explicit solutions and conservation laws of the coupled modified Korteweg-de Vries equation, Phys. Scr., 90 (2015), 085204.

Figure 1.  The four contours $\gamma_{1}$, $\gamma_{2}$, $\gamma_{3}$ and $\gamma_{4}$ in the $(x, t)-$domain
Figure 2.  The domains $D_{1}$, $D_{2}$, $D_{3}$ and $D_{4}$ in the complex $k-$plane
[1]

Xianpeng Hu, Dehua Wang. The initial-boundary value problem for the compressible viscoelastic flows. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 917-934. doi: 10.3934/dcds.2015.35.917

[2]

Gilles Carbou, Bernard Hanouzet. Relaxation approximation of the Kerr model for the impedance initial-boundary value problem. Conference Publications, 2007, 2007 (Special) : 212-220. doi: 10.3934/proc.2007.2007.212

[3]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[4]

Martn P. Árciga Alejandre, Elena I. Kaikina. Mixed initial-boundary value problem for Ott-Sudan-Ostrovskiy equation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 381-409. doi: 10.3934/dcds.2012.32.381

[5]

Peng Jiang. Unique global solution of an initial-boundary value problem to a diffusion approximation model in radiation hydrodynamics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3015-3037. doi: 10.3934/dcds.2015.35.3015

[6]

Michal Beneš. Mixed initial-boundary value problem for the three-dimensional Navier-Stokes equations in polyhedral domains. Conference Publications, 2011, 2011 (Special) : 135-144. doi: 10.3934/proc.2011.2011.135

[7]

Haifeng Hu, Kaijun Zhang. Analysis on the initial-boundary value problem of a full bipolar hydrodynamic model for semiconductors. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1601-1626. doi: 10.3934/dcdsb.2014.19.1601

[8]

Tatsien Li, Libin Wang. Global classical solutions to a kind of mixed initial-boundary value problem for quasilinear hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 59-78. doi: 10.3934/dcds.2005.12.59

[9]

Xiaoyun Cai, Liangwen Liao, Yongzhong Sun. Global strong solution to the initial-boundary value problem of a 2-D Kazhikhov-Smagulov type model. Discrete & Continuous Dynamical Systems - S, 2014, 7 (5) : 917-923. doi: 10.3934/dcdss.2014.7.917

[10]

Zhi-Qiang Shao. Lifespan of classical discontinuous solutions to the generalized nonlinear initial-boundary Riemann problem for hyperbolic conservation laws with small BV data: shocks and contact discontinuities. Communications on Pure & Applied Analysis, 2015, 14 (3) : 759-792. doi: 10.3934/cpaa.2015.14.759

[11]

Pengyu Chen, Yongxiang Li, Xuping Zhang. On the initial value problem of fractional stochastic evolution equations in Hilbert spaces. Communications on Pure & Applied Analysis, 2015, 14 (5) : 1817-1840. doi: 10.3934/cpaa.2015.14.1817

[12]

Roberto Camassa. Characteristics and the initial value problem of a completely integrable shallow water equation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (1) : 115-139. doi: 10.3934/dcdsb.2003.3.115

[13]

Vladimir V. Varlamov. On the initial boundary value problem for the damped Boussinesq equation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 431-444. doi: 10.3934/dcds.1998.4.431

[14]

V. A. Dougalis, D. E. Mitsotakis, J.-C. Saut. On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain. Discrete & Continuous Dynamical Systems - A, 2009, 23 (4) : 1191-1204. doi: 10.3934/dcds.2009.23.1191

[15]

R. Wong, L. Zhang. Global asymptotics of Hermite polynomials via Riemann-Hilbert approach. Discrete & Continuous Dynamical Systems - B, 2007, 7 (3) : 661-682. doi: 10.3934/dcdsb.2007.7.661

[16]

Shaoyong Lai, Yong Hong Wu, Xu Yang. The global solution of an initial boundary value problem for the damped Boussinesq equation. Communications on Pure & Applied Analysis, 2004, 3 (2) : 319-328. doi: 10.3934/cpaa.2004.3.319

[17]

Jong-Shenq Guo, Masahiko Shimojo. Blowing up at zero points of potential for an initial boundary value problem. Communications on Pure & Applied Analysis, 2011, 10 (1) : 161-177. doi: 10.3934/cpaa.2011.10.161

[18]

Changming Song, Hong Li, Jina Li. Initial boundary value problem for the singularly perturbed Boussinesq-type equation. Conference Publications, 2013, 2013 (special) : 709-717. doi: 10.3934/proc.2013.2013.709

[19]

Igor Kossowski, Katarzyna Szymańska-Dębowska. Solutions to resonant boundary value problem with boundary conditions involving Riemann-Stieltjes integrals. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 275-281. doi: 10.3934/dcdsb.2018019

[20]

Davide Bellandi. On the initial value problem for a class of discrete velocity models. Mathematical Biosciences & Engineering, 2017, 14 (1) : 31-43. doi: 10.3934/mbe.2017003

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (34)
  • HTML views (218)
  • Cited by (10)

Other articles
by authors

[Back to Top]